Depression: Yet another medication

I feel like my life is on one giant loop. I knew my depression was making a comeback but it always seems to surprise me when it hits. Perhaps because I deny it until it's bad enough that I can't anymore. I don't know. 

But here we are. 

I met with my GP and agreed to try a new medication: Venlafaxine. He also referred me to the CBT service 'Time to Talk' and I have a telephone assessment with them this Friday. I'm pretty ambivalent about that to be honest. They have deemed me 'too complex' on previous referrals, and nothing has really changed bar the fact I am no longer active in my addiction. We'll see. 

So. Venlafaxine, or Effexor as it's sometimes called. I've heard really good reviews about this medication and people have made great progress with it, but the discontinuation is the worst there is for anti-depressants. Apparently these symptoms can kick in if you take a dose late but my plan is to switch to the extended-release version as soon as I'm able to, so that can be avoided! 

Currently, I am only taking 75mg at night. I'm on this dose for 2 weeks, then I can increase to 150mg if I am tolerating the drug and any side-effects. 

So what side-effects have I been getting? WELL!! The strangest and most amusing one has got to be pupil dilation. Within an hour of taking my dose, my pupils are incredibly big, to the point where there is barely any iris visible anymore. I have also noticed at random points during the day my pupils can be different sizes, so my left pupil could be 'normal' and the right pupil would be noticeably bigger. It's pretty funny. Of course, the down side to this is that when my pupils are bigger than they should be, they let in too much light and my eyes can get very sore. 

As for other side-effects; ringing in my ears, yawning, nausea, no appetite, salt cravings, changes in taste, vivid dreams, restlessness, needing to pee constantly! 

I find the nausea really difficult to manage sometimes. Especially if I'm yawning a lot too, as it sort of turns into something of a dry-heave. I have been using an anti-emetic called cyclizine but I'm running out now. 

Of course, my moods are still pretty unstable but I'm trying to remind myself it takes a few weeks for the medication to work. I'd be lying if I said I didn't feel pretty hopeless and wasn't having dangerous thoughts and ideas. There have been times where I've felt entirely overwhelmed and wanted to check my cat into the cattery and just hide away from everything because I've felt just so incapable of doing anything. Those feelings are still there, but I'm doing the best I can. My boyfriend helps out as much as he can. My cat is well cared for and happy. 

I'm scared. I don't want to become so ill I end up in hospital again. I feel like I'm just watching myself all the time now. Powerless to change anything that I do or don't do. 

I don't know..... But that's where I'm at right now. 
Samantha Nicholls. Powered by Blogger.

FOLLOW

Back to Top